The intersection of a matroid and a simplicial complex

Ron Ahai, Eli Berger

Research output: Contribution to journalArticlepeer-review


A classical theorem of Edmonds provides a min-max formula relating the maximal size of a set in the intersection of two matroids to a "covering" parameter. We generalize this theorem, replacing one of the matroids by a general simplicial complex. One application is a solution of the case r = 3 of a matroidal version of Ryser's conjecture. Another is an upper bound on the minimal number of sets belonging to the intersection of two matroids, needed to cover their common ground set. This, in turn, is used to derive a weakened version of a conjecture of Rota. Bounds are also found on the dual parameter - the maximal number of disjoint sets, all spanning in each of two given matroids. We study in detail the case in which the complex is the complex of independent sets of a graph, and prove generalizations of known results on "independent systems of representatives" (which are the special case in which the matroid is a partition matroid). In particular, we define a notion of k-matroidal colorability of a graph, and prove a fractional version of a conjecture, that every graph G is 2Δ(G)-matroidally colorable. The methods used are mostly topological.

Original languageEnglish
Pages (from-to)4895-4917
Number of pages23
JournalTransactions of the American Mathematical Society
Issue number11
StatePublished - Nov 2006
Externally publishedYes


  • Edmonds' theorem
  • Isr
  • Matroids
  • Rota's conjecture
  • Ryser's conjecture
  • Topology

ASJC Scopus subject areas

  • General Mathematics
  • Applied Mathematics


Dive into the research topics of 'The intersection of a matroid and a simplicial complex'. Together they form a unique fingerprint.

Cite this